Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165

 
 

 

The adjoint representation of a reductive group and hyperplane arrangements


Author: J. Matthew Douglass
Journal: Represent. Theory 3 (1999), 444-456
MSC (1991): Primary 22E46
DOI: https://doi.org/10.1090/S1088-4165-99-00066-7
Published electronically: November 9, 1999
MathSciNet review: 1722107
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $G$ be a connected reductive algebraic group with Lie algebra $\mathfrak g$ defined over an algebraically closed field, $k$, with $\operatorname{char} k=0$. Fix a parabolic subgroup of $G$ with Levi decomposition $P=LU$ where $U$ is the unipotent radical of $P$. Let $\mathfrak u=\operatorname{Lie}(U)$ and let $\mathfrak z$ denote the center of $\operatorname{Lie}(L)$. Let $T$ be a maximal torus in $L$ with Lie algebra $\mathfrak t$. Then the root system of $(\mathfrak g, \mathfrak t)$ is a subset of $\mathfrak t^*$ and by restriction to $\mathfrak z$, the roots of $\mathfrak t$ in $\mathfrak u$ determine an arrangement of hyperplanes in $\mathfrak z$ we denote by $\mathcal A^{\mathfrak z}$. In this paper we construct an isomorphism of graded $k[\mathfrak z]$-modules $\operatorname{Hom}_G(\mathfrak g^*, k[{G{\times^P}(\mathfrak z+\mathfrak u)}]) \cong D(\mathcal A^{\mathfrak z})$, where $D(\mathcal A^{\mathfrak z})$ is the $k[\mathfrak z]$-module of derivations of $\mathcal A^{\mathfrak z}$. We also show that $\operatorname{Hom}_G(\mathfrak g^*, k[{G{\times^P}(\mathfrak z+\mathfrak u)}])$ and $k[\mathfrak z] \otimes \operatorname{Hom}_G(\mathfrak g^*, k[G {\times^P}\mathfrak u])$ are isomorphic graded $k[\mathfrak z]$-modules, so $D(\mathcal A^{\mathfrak z})$ and $k[\mathfrak z] \otimes \operatorname{Hom}_G(\mathfrak g^*, k[G {\times^P}\mathfrak u])$ are isomorphic, graded $k[\mathfrak z]$-modules. It follows immediately that $\mathcal A^{\mathfrak z}$ is a free hyperplane arrangement. This result has been proved using case-by-case arguments by Orlik and Terao. By keeping track of the gradings involved, and recalling that $\mathfrak g$ affords a self-dual representation of $G$, we recover a result of Sommers, Trapa, and Broer which states that the degrees in which the adjoint representation of $G$ occurs as a constituent of the graded, rational $G$-module $k[G{\times^P}\mathfrak u]$ are the exponents of $\mathcal A^{\mathfrak z}$. This result has also been proved, again using case-by-case arguments, by Sommers and Trapa and independently by Broer.


References [Enhancements On Off] (What's this?)

  • 1. W. Borho. Über Schichten halbeinfacher Lie-Algebren. Invent. Math., 65:283-317, 1981. MR 83b:17006
  • 2. A. Broer. The sum of generalized exponents and Chevalley's restriction theorem for modules of covariants. Indag. Math., 6:385-396, 1995. MR 96j:20058
  • 3. A. Broer. Lectures on decomposition classes. In Representation Theory and Algebraic Geometry, Proceedings of the NATO Advanced Study Institute, Montreal, Canada, July 28 - August 8, 1997 (A. Broer, editor). Kluwer, 1998. MR 99:03
  • 4. A. Broer. Hyperplane arrangements, Springer representations, and exponents. In Advances in Geometry, volume 172 of Progress in Mathematics (J. Brylinski, editor). Birkhäuser, 1999. MR 99:07
  • 5. B. Kostant. Lie group representations on polynomial rings. Amer. J. Math., 85:327-404, 1963. MR 28:1252
  • 6. P. Orlik and L. Solomon. Coxeter arrangements. In Singularities, volume 40 of Proc. Symp. Pure Math., pages 269-292, Amer. Math. Soc., 1983. MR 85b:32016
  • 7. P. Orlik and H. Terao. Arrangements of Hyperplanes. Springer-Verlag, 1992. MR 94e:52014
  • 8. P. Orlik and H. Terao. Coxeter arrangements are hereditarily free. Tôhoku Math. J., 45:369-383, 1993. MR 94h:52023
  • 9. E. Sommers and P. Trapa. The adjoint representation in rings of functions. Represent. Theory, 1:182-189, 1997. MR 98i:22020

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (1991): 22E46

Retrieve articles in all journals with MSC (1991): 22E46


Additional Information

J. Matthew Douglass
Affiliation: Department of Mathematics, University of North Texas, Denton, Texas 76203
Email: douglass@unt.edu

DOI: https://doi.org/10.1090/S1088-4165-99-00066-7
Received by editor(s): March 8, 1999
Received by editor(s) in revised form: September 28, 1999
Published electronically: November 9, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society